Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 186, NWS Louisville, KY

June 16, 2009Butler County, Ohio County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 16, 2009, 1:33 PM CDT for Butler County, Ohio County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2009, 1:33 PM CDT (18:33 UTC)
Expired
Jun 16, 2009, 2:00 PM CDT
In force
27 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

Counties Butler County, KY, Ohio County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 10:40 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:33 PM CDT, 1 hour earlier.

Area forecast discussion, Jun 16, 12:33 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
133 PM EDT TUE JUN 16 2009

.UPDATE...
UPDATED FORECAST PACKAGE TO ADD SEVERE THUNDERSTORM WATCH...INCREASE
AFTERNOON AND EVENING POPS TO LIKELY...AND DROP HIGH TEMPS DOWN A
COUPLE OF DEGREES. STILL LOOKING FOR THE MISSOURI SQUALL LINE TO
PUSH EAST...AND NEW CELLS MAY POP AHEAD OF THE LINE IN SOUTHWESTERN
SECTIONS OF CENTRAL KENTUCKY WHERE THERE HAS BEEN SOME
DESTABILIZATION.

.SHORT TERM (TODAY AND TONIGHT)...

...SEVERE WEATHER POSSIBLE TODAY ACROSS SOUTHERN INDIANA AND CENTRAL
KENTUCKY...

COMPLICATED FORECAST IN STORE FOR THE NEXT 24 HOURS. CURRENTLY...A
STRONG MCC WAS MOVING INTO EAST CENTRAL MO WITH REDEVELOPMENT
OCCURRING FURTHER WEST BACK INTO KS AS LOW LEVEL JET INCREASES AND
SHORTWAVE IMPULSE MOVES OFF THE FRONT RANGE. THIS LOW PRESSURE
SYSTEM WILL SLOWLY NOSE INTO THE MID MISSISSIPPI AND LOWER OHIO
VALLEY THROUGH THE DAY. WHILE CLOUD TOPS APPEAR TO STILL BE COOLING
WITH THE MCC...LIGHTNING ACTIVITY HAS WANED OVER THE LAST COUPLE OF
HOURS AND THERE ARE NO LONGER ANY SEVERE THUNDERSTORM WARNING FOR
THE LINE WHICH IS NOW MOVING INTO THE LSX FORECAST AREA. EXPECT THAT
THIS LINE WILL CONTINUE TO WEAKEN IN INTENSITY AS IT CONTINUES TO
TRACK EASTWARD.

SKIES ARE CURRENTLY MOSTLY CLOUDY AND EXPECT THIS TO REMAIN THE CASE
THROUGH MUCH OF THE DAY AND HEREIN LIES THE COMPLICATED FORECAST.
WHILE ALL THE INGREDIENTS FOR A SEVERE WEATHER EVENT ARE IN
PLACE...CAPE VALUES IN EXCESS OF 1500 J/KG...LIFTED INDEX VALUES
LESS THAN -3C...LARGE CURVED HODOGRAPHS AND PWAT VALUES OF NEARLY 2
INCHES...RESIDUAL CLOUD COVER COULD SUPPRESS REDEVELOPMENT OF THE
THUNDERSTORMS THIS AFTERNOON FROM MO INTO IL/IND/KY AND TN. SHOULD
THE LACK OF DAYTIME HEATING BE OVERCOME...SUPERCELL STRUCTURES WILL
DEVELOP LATE THIS AFTERNOON AND QUICKLY BECOME CLUSTERS AND BOWING
SEGMENTS AS THE SYSTEM MOVES TO THE EAST/SOUTHEAST. THE MAIN IMPACT
WILL BE DAMAGING WIND GUSTS BUT GIVEN SHEAR PROFILE AS NOTED ABOVE
WITH LARGE CURVED HODOGRAPHS SOME LARGE HAIL AND POSSIBLY A TORNADO
WILL ALSO BE POSSIBLE WITH MORE ORGANIZED STORMS. FOR NOW...HAVE
LIKELY POPS ACROSS THE NORTHWEST PORTIONS OF THE FORECAST AREA FROM
12Z TO 18Z THIS AFTERNOON WITH 60 TO 70 POPS ACROSS THE NORTHERN
HALF OF THE FORECAST AREA FROM AROUND 18Z TO 03Z. LEFT HEAVY RAIN
WORDING IN THE FORECAST BUT DID NOT ADD SEVERE WEATHER WORDING AT
THIS TIME GIVEN SOME UNCERTAINTIES AS MENTIONED ABOVE AND WOULD LIKE
TO WAIT TO SEE THE 13Z SPC CONVECTIVE OUTLOOK AND LATEST MODEL RUNS
BEFORE ADDED THAT WORDING INTO THE FORECAST. DO NOT ANTICIPATE TOO
MUCH OF A FLOODING THREAT BUT THIS WILL BE MONITORED CLOSELY ONCE
CONVECTION BEGINS AS THE AREA HAS SEEN SEVERAL INCHES OF RAIN OVER
THE LAST FEW DAYS. HOWEVER...THIS TIME OF YEAR WITH THICK VEGETATION
OVER THE AREA WILL HELP TO LESSEN FLOOD THREAT BUT ISOLATED FLOODING
OR FLASH FLOODING MAY BE POSSIBLE IN SOME AREAS.

MODELS INDICATION THAT ACTIVITY WILL MOVE TO THE SOUTH AND EAST OF
THE AREA BY AROUND 03Z TO 06Z. MODELS ALSO INDICATED THAT
REDEVELOPMENT WILL OCCUR FROM SOUTHEAST MO INTO SOUTHERN IL AND MOVE
EASTWARD INTO KY BY 09Z BUT DO NOT FEEL TOO CONFIDENT IN THIS
SOLUTION AS LOW LEVEL JET NEVER REDEVELOPS TO ENHANCE AN ALREADY
WORKED OVER ATMOSPHERE SO WILL LEAVE ONLY CHANCE POPS IN THE
FORECAST OVERNIGHT. EXPECT HIGHS IN THE UPPER 70S TO MID 80S TODAY
WITH
OVERNIGHT LOWS IN THE MID TO UPPER 60S.

.LONG TERM (WED THRU MON)...

WED THRU FRI NIGHT...

WILL LEAVE CHC POPS IN FOR WED AS UPR LEVEL IMPULSE DROPS SEWD OVER
RIDGE IN NW FLO AND CDFNT OVER SRN INDIANA AT 12Z WED...PROGRESSES
TO ECNTRL/SCNTRL KY BY 18Z AND TO ERN TN BY 00Z THU. AFTERWARD...
FOR THE WED NITE THRU THU NITE PERIOD...FLAT UPR LEVEL RIDGE BUILDS
ACRS OUR FA. MODELS DO INDICATE A WMFNT MOVG THRU LATE WED NITE/THU
WITH NAM MOS INDICATING LOW CHC POPS AND THE GFS DRY. FOR NOW...WILL
STAY DRY...CONSISTENT WITH CURRENT FCST. WILL...HOWEVER RAISE TEMPS
A BIT HIER...CLOSER TO MET/MAV MOS FOR THU WITH SW POST FRONTAL
FLO.

BY FRI INTO FRI NIGHT...SIGNIFICANT HEIGHT FALLS NOTED AS 2 SHRTWV
TROFS APPROACH/MOVE INTO THE LOWER OH VLY. ASSOCIATED CDFNT FCST TO
MOVE THRU FRI NIGHT. ONLY CHANGE HERE WILL BE TO SPREAD CHC POPS
OVER ALL OUR FA BY FRI AFTN. WILL LEAVE 40 POPS FOR FRI NIGHT WITH
FROPA. WILL LEAVE THE WEEKEND FCST UNCHANGED...DISC FOR THAT PERIOD
FOLLOWS:

SATURDAY THROUGH MONDAY...

A TROUGH IS FORECAST TO ALMOST CLOSE OFF SATURDAY AND DRIFT
SOUTHEAST ACROSS THE EASTERN GREAT LAKES. AT 500MB...NORTHWEST FLOW
WILL DEVELOP ACROSS THE LOWER OHIO VALLEY AND WILL TEND TO SEPARATE
COOLISH AIR ACROSS OHIO FROM TYPICAL SUMMER TIME HEAT ACROSS THE
PLAINS. AFTER STORMS EXIT OUR SOUTHEASTERN COUNTIES SATURDAY...WILL
FORECAST A DRY WEEKEND WITH SEASONABLE TEMPERATURES.

&&

.AVIATION (18Z TAFS)...

OF FIRST CONCERN IS LINE OF STRONG STORMS MOVING TO THE EAST THROUGH
WESTERN KENTUCKY. WILL TIME THIS LINE INTO EACH TAF SITE. AS FOR THE
STRENGTH...WILL GO WITH GENERALLY WHAT HAS BEEN REPORTED WITH THE
LINE SO FAR. WILL KEEP THE WORST OF THE WEATHER AT EACH TAF SITE FOR
AN HOUR AS THE LINE PASSES THROUGH...WITH LINGERING TSRA BEHIND IT
FOR A FEW HOURS. ADDITIONAL SCATTERED SHOWERS WILL BE POSSIBLE
TONIGHT INTO WEDNESDAY MORNING...BUT FOR NOW WILL LEAVE THE TAFS
DRY. WILL INTRODUCE SOME LIGHT FOG AT BWG AND LEX TOWARDS DAWN IN
SOGGY ATMOSPHERE ABOVE SOAKED GROUND. ADDITIONAL THUNDERSTORMS
POSSIBLE TOMORROW AFTERNOON BUT BEST CHANCES SHOULD BE SOUTH OF SDF.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

UPDATE...13
SHORT TERM...LS
LONG TERM....DK
AVIATION.....13
Hazardous weather outlook, Jun 16, 10:30 AM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT TUE JUN 16 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-170830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT TUE JUN 16 2009 /1030 AM CDT TUE JUN 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE INTO THE OUTLOOK
AREA BY MID AFTERNOON...AND INTO THE BLUEGRASS BY EARLY THIS
EVENING. STRONG DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THIS
LINE OF STORMS.

IN ADDITION...SCATTERED STORMS MAY DEVELOP OUT AHEAD OF THE LINE.
THESE STORMS WILL ALSO BE CAPABLE OF STRONG GUSTY WINDS AS WELL AS
POSSIBLY AN ISOLATED TORNADO OR TWO.

THE STORMS WILL ALSO DROP LOCALLY TORRENTIAL RAIN AND MAY LEAD TO
LOCALIZED WATER ISSUES IN AREAS THAT FLOOD EASILY.

THE STORMS WILL MOVE OFF TO THE EAST OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING
AND AGAIN LATE FRIDAY AND SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

AS ALWAYS...SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE.

13

In the hours before

Special weather statement, Jun 16, 1:15 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT TUE JUN 16 2009

KYZ023-024-026-027-061-062-070>073-161900-
ALLEN-BRECKINRIDGE-BUTLER-EDMONSON-GRAYSON-HANCOCK-LOGAN-OHIO-
SIMPSON-WARREN-
115 PM CDT TUE JUN 16 2009

...LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING INTO AREA BETWEEN
130 AND 230 PM CDT...

AT 206 PM EDT/106 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE 17 MILES SOUTHWEST OF
OWENSBORO TO 12 MILES SOUTHWEST OF GREENVILLE...AND MOVING EAST AT
45 MPH.

THIS WILL MOVE INTO HAWESVILLE TO HARTFORD TO MORGANTOWN TO
RUSSELLVILLE BETWEEN 130 AND 200 PM CDT.  WINDS OF 55 TO 65 MPH WILL
OCCUR WITH THIS LINE.

OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL AMOUNTS OF AROUND
ONE HALF INCH PER HOUR...ARE EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DONT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

&&

JDG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:28 PM CDTSevere Thunderstorm WarningLMKButler, Logan47 min
Jun 16, 1:54 PM CDTSevere Thunderstorm WarningLMKAllen, Barren, Butler, Edmonson, Logan, Simpson and 1 more36 min
Jun 16, 2:01 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Butler, Edmonson, Grayson, Hardin, Hart44 min
Jun 16, 2:03 PM CDTSevere Thunderstorm WarningLMKAllen, Simpson27 min
Jun 16, 2:16 PM CDTTornado WarningLMKEdmonson29 min
Jun 16, 2:29 PM CDTSevere Thunderstorm WarningLMKAllen, Barren, Edmonson, Grayson, Green, Hart and 3 more46 min
Jun 16, 2:43 PM CDTTornado WarningLMKBarren, Green, Hart, Metcalfe32 min
Jun 16, 3:03 PM CDTSevere Thunderstorm WarningLMKAdair, Barren, Cumberland, Green, Hart, Metcalfe and 2 more42 min
Jun 16, 3:22 PM CDTSevere Thunderstorm WarningLMKAdair, Casey, Clinton, Cumberland, Russell, Taylor38 min
Jun 16, 3:40 PM CDTSevere Thunderstorm WarningLMKCasey, Russell20 min
Jun 16, 4:21 PM CDTAreal Flood AdvisoryLMKJefferson, Oldham84 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.